Get your full text copy in PDF
Paul T. Hak, Mel W. Jones
Am J Case Rep 2010; 11:155-158
Background: The use of bisphosphate therapy in the primary and secondary prevention of low energy fragility fractures associated with osteoporosis has been well documented and shown to be efficacious. Recently however a new clinical entity of femoral fractures associated with abnormal bone remodeling in the patient population taking long term bisphosphonates seems to have become apparent.
Case Report: We describe an 85-year-old female presenting with a low velocity femoral fracture with features associated with bisphosphonate use and a history of contralateral thigh pain. Characteristic radiographic changes associated with bisphosphonate use and the development of abnormal bone remodeling has been documented. Following investigation an impending bisphosphate fragility fracture was found and we describe, to our knowledge, the first prophylactic intramedullary nailing of an impending femoral shaft fracture associated with bisphosphonate use.
Conclusions: The exact biochemical mechanisms of abnormal bone remodeling in patients taking long term bisphosphonates is not well understood, and further investigation is needed as evidence of bisphosphonate associated fragility fractures mounts. We describe prophylactic surgical treatment for impending fracture and highlight the need for patient information with regards the potential risk of fracture and the clinical symptoms that would necessitate further consultation, investigation and treatment for impending fracture.